Alert archive / California / Red Flag Warnings in 2019
Red Flag Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Nov 24, 2019, 2:03 PM PST for Inyo County, Tulare County, California. It took effect at Nov 25, 2019, 10:00 AM PST. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 24, 2019, 2:03 PM PST (22:03 UTC)
- In effect from
- Nov 25, 2019, 10:00 AM PST
- Expired
- Nov 25, 2019, 4:19 PM PST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 25, 10:37 AM PST | NON-TSTM WND GST 69 | 2 Ene Bishop, CA | WIND GUST OF 58 MPH FIRST OCCURRED AT 956 AM. |
| Nov 25, 10:37 AM PST | NON-TSTM WND GST 71 | 2 Ene Bishop, CA | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 ENE BISHOP. WIND GUST OF 58 MPH FIRST OCCURRED AT 956 AM. |
| Nov 25, 11:10 AM PST | NON-TSTM WND DMG | 24 Sse Haiwee, CA | 1 TRACTOR TRAILER FLIPPED ON HIGHWAY 395 NEAR PEARSONVILLE, CA. |
| Nov 25, 11:20 AM PST | NON-TSTM WND GST 64 | 14 Sse Haiwee, CA | TS220 LAKE CANYON DRIVE, CA SITE. |
| Nov 25, 11:40 AM PST | NON-TSTM WND DMG | 2 Ene Dixon Lane-Meadow, CA | US HIGHWAY 6 CLOSED DUE TO DOWNED POWERLINES. US 6 WILL BE CLOSED FOR APPROXIMATELY 2 HOURS PER CHP. |
| Nov 25, 12:24 PM PST | NON-TSTM WND GST 61 | 5 Nw Independence, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540 WWUS85 KVEF 242203 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 203 PM PST Sun Nov 24 2019 .Gusty north winds 40 to 50 mph behind a cold front will push down the Owens Valley Monday morning through the afternoon and early evening. CAZ226-251200- /O.NEW.KVEF.FW.W.0018.191125T1800Z-191126T0300Z/ Owens Valley/Southern Inyo Forest- 203 PM PST Sun Nov 24 2019 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM PST MONDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 10 AM to 7 PM PST Monday. * AFFECTED AREA...In California...Fire weather zone 226. * TIMING...Winds will reach Bishop around 10 AM then spread down to rest of the Owens Valley by noon and continue into early evening before gusts decrease to less than 35 mph. * WIND...North winds 20 to 30 mph with gusts up to 50 mph. * HUMIDITY...13 to 16 percent. * IMPACTS...any fires that develop will likely spread rapidly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heed all fire restrictions. && $$ JA weather.gov/lasvegas
3 follow-up statements
871 WWUS85 KVEF 250957 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 157 AM PST Mon Nov 25 2019 .Gusty north winds 40 to 50 mph behind a cold front will push down the Owens Valley today. CAZ226-251800- /O.CON.KVEF.FW.W.0018.191125T1800Z-191126T0300Z/ Owens Valley/Southern Inyo Forest- 157 AM PST Mon Nov 25 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM PST THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226... * AFFECTED AREA...In California...Fire weather zone 226. * TIMING...Winds will reach Bishop around 10 AM then spread down to rest of the Owens Valley by noon and continue into early evening before gusts decrease to less than 35 mph. * WIND...North winds 20 to 30 mph with gusts up to 50 mph. * HUMIDITY...13 to 16 percent. * IMPACTS...any fires that develop will likely spread rapidly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heed all fire restrictions. && $$ Morgan weather.gov/lasvegas
211 WWUS85 KVEF 251749 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 949 AM PST Mon Nov 25 2019 .Gusty north winds 40 to 50 mph behind a cold front will push down the Owens Valley today. CAZ226-260300- /O.CON.KVEF.FW.W.0018.191125T1800Z-191126T0300Z/ Owens Valley/Southern Inyo Forest- 949 AM PST Mon Nov 25 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226... * AFFECTED AREA...In California...Fire weather zone 226. * TIMING...Northwest winds will spread down the Owens Valley this morning and continue into early evening before gusts decrease to less than 35 mph. * WIND...North winds 25 to 40 mph with gusts up to 60 mph. * HUMIDITY...13 to 16 percent. * IMPACTS...any fires that develop will likely spread rapidly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning is not recommended. Heed all fire restrictions. && $$ weather.gov/lasvegas
588 WWUS85 KVEF 260019 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 419 PM PST Mon Nov 25 2019 CAZ226-260130- /O.CAN.KVEF.FW.W.0018.000000T0000Z-191126T0300Z/ Owens Valley/Southern Inyo Forest- 419 PM PST Mon Nov 25 2019 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 226... The National Weather Service in Las Vegas has cancelled the Red Flag Warning. North winds continue to gust up to 45 mph however humidity values have increased above critical levels. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Nov 24, 10:33 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Nov 24, 10:33 AM PST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1033 AM PST Sun Nov 24 2019 .SYNOPSIS...Tranquil weather across the region will come to an end Monday as a fast moving dry cold front sweeps across southern Nevada and surrounding areas bringing gusty north winds. An unusually cold and expansive storm for late November will then bring deteriorating weather conditions across the western states late Tuesday through the Thanksgiving Holiday. Expect difficult travel conditions from Wednesday through at least Friday. && .UPDATE...The 12Z model guidance is still on track with the major storm shaping up late Tuesday through Friday as detailed in the previous discussion. No immediate changes are needed. && .PREV DISCUSSION...348 AM PST .DISCUSSION...Messy week ahead! For the second time in two weeks, several ingredients are coming together for a complex storm over the Mojave Desert and southern Great Basin, with impacts greatly magnified by Thanksgiving travel. A cutoff low was swirling near 29N 125W early this morning, with satellite precipitable water estimates of an inch or more nearby. Meanwhile, over the northern Gulf of Alaska, a shortwave trough was rotating around the southern flank of its parent low. This trough will amplify into the Western Lower 48 tonight and Monday, dragging a cold front through the southern Great Basin Monday morning and the Mojave Desert Monday afternoon and evening, with cold and dry air in its wake. Another shortwave trough from the Gulf of Alaska will then dig down the West Coast to the OR/CA border Tuesday afternoon and meander around the Western states through Friday. Moisture and forcing associated with this system plus the antecedent cold and dry conditions (evaporational cooling potential) noted above will lead to widespread snow down to unusually low elevations just in time to snarl Thanksgiving traffic. One significant change in the models from 24 hours ago, which was also noted by the day shift, regards the cutoff low and high precipitable water west of the Baja. 24 hours ago, the models suggested this plume would come over Mohave and possibly Clark County, whereas this morning's runs push it further east over Arizona. This is a double-edged sword, because while it suggests lower precip totals for our area, it also means that warmer air associated with the low could have less influence, resulting in lower snow levels. Snow totals could smash November records from the Owens Valley through the southern Great Basin, and impacts in the Mojave Desert cannot be ruled out. For now, expanded the Winter Storm Watch to include the entire southern Great Basin, Death Valley National Park above 3000 feet, the Clark County mountains, and the Arizona Strip of northern Mohave County. As noted by previous shifts, snow could also impact higher elevations of I-15 and I-40, and the Watch may need to be expanded further if trends continue to favor colder temperatures. Looks like conditions will begin to improve from west to east Friday and especially Saturday. && .AVIATION...For McCarran...Light winds following diurnal trends are expected to continue through early Monday. No operationally significant cloud cover is expected through the period. A cold front is forecast to bring gusty north winds across the terminal Monday afternoon and evening. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy north winds, gusting 15-25 mph, at airports along the Colorado River will continue through the afternoon before tapering off tonight. Elsewhere, expect lighter winds follow typical directional trends. No operationally significant cloud cover is expected through the period. A cold front will drag across the region Monday, bringing gusty north winds to each airport. && .SPOTTER INFORMATION STATEMENT...Wednesday through Friday of the coming week, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Adair DISCUSSION...Morgan AVIATION...Boothe For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 2:17 PM PST | Wind Advisory | VEF | Inyo, San Bernardino | 22 hr |
Nearby
Red Flag Warnings in California, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.